, Volume 14, Issue 6, pp 637-640

Mycophenolate mofetil-induced agranulocytosis in a renal transplant recipient

Purchase on Springer.com

$39.95 / €34.95 / £29.95*

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

A 27-year-old woman underwent living kidney transplantation from her mother. She received basiliximab, tacrolimus, mycophenolate mofetil (MMF), and a corticosteroid. Before transplantation, her complete blood count and white cell differential were normal. On about the 70th postoperative day (POD 70), her white blood cell (WBC) count began to decrease. On POD 113, her WBC count was 2800/μL. There was no evidence of viral infection, other systemic infection or malignancy. Drug-induced neutropenia, especially MMF-induced neutropenia, was suspected, and the dosage of MMF was reduced. However, the neutrophil count fell to 0/μL within 2 weeks. We further reduced the dosage of MMF and administered granulocyte-colony stimulating factor (G-CSF), which only temporarily increased the neutrophil count. Then, MMF was discontinued and switched to azathioprine, resulting in recovery of neutrophil count without subsequent rejection. MMF-induced neutropenia frequently occurs and should be monitored not only by WBC count but also by white cell differential count, since early discontinuation is the key to successful resolution of neutropenia. Switching from MMF to azathioprine or administration of G-CSF with or without MMF discontinuation might be options for treatment to avoid subsequent rejection.